Alert archive / Nevada / Blowing Dust Advisories in 2021
Blowing Dust Advisory 1, NWS Reno, NV
NWS Reno, NV issued this blowing dust advisory at Jan 19, 2021, 12:56 PM PST for 6 counties in Nevada; Lassen County, Plumas County, Sierra County, California. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 19, 2021, 12:56 PM PST (20:56 UTC)
- Expired
- Jan 19, 2021, 7:00 PM PST
- In force
- 6 hr
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 16 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 133 kt
- 0-1 km storm-relative helicity
- -222 m²/s²
- 0-3 km storm-relative helicity
- -342 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
610 WWUS75 KREV 192056 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 1256 PM PST Tue Jan 19 2021 CAZ071-200300- /O.NEW.KREV.DU.Y.0001.210119T2056Z-210120T0300Z/ /O.CON.KREV.HW.W.0001.000000T0000Z-210120T0300Z/ Lassen-Eastern Plumas-Eastern Sierra Counties- Including the cities of Portola, Susanville, Westwood, Sierraville, and Loyalton 1256 PM PST Tue Jan 19 2021 ...BLOWING DUST ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING... ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * CHANGES...Issued a Blowing Dust Advisory due to blowing dust off the Black Rock Playa in addition to the High Wind Warning. * WHAT...For the High Wind Warning, east winds 10 to 20 mph with gusts up to 35 mph. For the Blowing Dust Advisory, visibility between one quarter mile and one mile in blowing dust. Air quality can also be degraded due to the blowing dust. * WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties. * WHEN...Until 7 PM PST this evening. * IMPACTS...Hazardous driving conditions due to reduced visibility. Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for sudden decreases in visibility to near zero. If you encounter a wall of dust, slow down and leave plenty of space between you and the car in front of you. Now is the time Secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ072-073-NVZ002-200300- /O.CON.KREV.HW.W.0001.000000T0000Z-210120T0300Z/ Greater Lake Tahoe Area-Mono County- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Stateline, Glenbrook, and Incline Village 1256 PM PST Tue Jan 19 2021 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * CHANGES...None. * WHAT...Northeast winds 20 to 30 mph with gusts up to 65 mph mainly above 6500 feet. Below 6500 feet, 15 to 25 mph with gusts 35 to 45 mph. Sierra ridge gusts exceeding 130 mph. * WHERE...Southern Lassen, Eastern Plumas, Eastern Sierra Counties, and northern Mono County west of Highway 395. * WHEN...Through 7 PM PST Tuesday. * IMPACTS...Damaging winds could blow down trees and power lines with potential for power outages. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase. Make sure you have extra food and water on hand, flashlights with batteries and/or candles in the event of a power outage. && $$ NVZ003>005-200300- /O.NEW.KREV.DU.Y.0001.210119T2056Z-210120T0300Z/ Greater Reno-Carson City-Minden Area- Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach 1256 PM PST Tue Jan 19 2021 ...BLOWING DUST ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...Blowing dust off the Black Rock Playa and Carson Sink could reduce visibility down below one mile. Air quality can also be degraded due to the blowing dust. * WHERE...Greater Reno-Carson City-Minden Area, Western Nevada Basin and Range including Pyramid Lake and Northern Washoe County. * WHEN...Until 7 PM PST this evening. * IMPACTS...Hazardous driving conditions due to reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for sudden decreases in visibility to near zero. If you encounter a wall of dust, slow down and leave plenty of space between you and the car in front of you. && $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this blowing dust advisory went out at Jan 19, 2:43 AM PST, 10 hours 13 minutes earlier.
Area forecast discussion, Jan 19, 2:43 AM PST, 10 hours 13 minutes before
Area Forecast Discussion National Weather Service Reno NV 243 AM PST Tue Jan 19 2021 .SYNOPSIS... Strong northeast winds will continue this morning in the Sierra with lighter winds in the lower elevations. Winds will diminish this afternoon and evening. Temperatures will cool closer to seasonal averages today before warming as quiet weather returns Wednesday and Thursday. The pattern shifts to a more active one Friday through next week. && .SHORT TERM... Not much change to the going forecast this morning with Sierra ridge gusts well over 100 mph this morning. In the lower elevations, winds are gusting to 45 mph out of the northeast. We still expect these winds to continue through the morning before weakening this afternoon as the upper low moves south and away from the region. After today, short wave ridging will be present over the Sierra and western Nevada with temperatures a few degrees above average. Winds will also be light, but clouds will start to increase Thursday as another upper low approaches from the north-northwest. While there could be a few light snow showers with it near the Oregon border Thursday night, most precipitation won't arrive until Friday. X .LONG TERM...Friday through the end of January... No significant changes made to the long term forecast this morning, besides for some tweaks here and there to the POP and QPF regarding the storm system for Friday and Saturday. The main highlights in the long term are that a wetter and colder pattern is expected to set up over the west beginning Friday and possibly continue to close the month. This means periods of breezy winds and snow across the region along with colder (below average) temperatures are possible, if not likely, at this time. With the Pacific ridge of high pressure positioning itself just north of Hawaii and amplifying into the Gulf of Alaska by early Friday, this synoptic pattern opens the door for low pressure systems (originating from western British Columbia) to migrate southward, tracking along the east side of the ridge. A series of storm systems looks likely at this time to take advantage of this potential pattern set-up and impact much of the western United States. *Storm 1...Friday and Saturday: Both deterministic and ensemble guidance are in good agreement with a low pressure trough diving southward and generating impacts to the Sierra and western Nevada region for early Friday into Saturday. As the positively-tilted trough digs southward with its base hugging the California coast, much colder air will be able to funnel in from the north allowing snow levels to drop to all valley floors. Since upper-level support is lacking over the Sierra and western Nevada, this storm shouldn't be a big wind producer with most (at least 75%) of the ECMWF ensemble members showing 20-25 mph gusts across western Nevada/northeast California and the Sierra in the 30-40 mph range. Of course the ridges will be a bit stronger, but nothing impressive at this time. Peak winds look to take place on Friday ahead of the trough's front becoming breezy, post-frontal thereafter. With much colder air accompanying the trough as stated previously, snow showers are possible down to all valley floors during this time. Since winds look to be not as strong with this system, there could be some leftover warmer air from earlier in the weak out in portions of Pershing, Churchill, and Mineral counties which could see a mix of rain and snow on Friday before that warmer air mixes out once the cold front sweeps through by early Saturday. Precipitation looks likely mainly with the frontal passage on Friday, but chances could extend well into Saturday all depending on the trough's progression. The GEFS and the deterministic GFS this morning show show the trough digging a bit farther south into southern California/western Arizona while as the ECMWF tries to stall the center of the low just south of Mono and Mineral counties. If the ECMWF scenario were to pan out, then deformation snow bands could form across western Nevada (mainly along and south of I-80) allowing more snowfall to take place Friday night into Saturday. The GFS is similar, but farther south into southern Nevada/western Arizona. While there is still time to figure out the details regarding snow amounts, here are the most recent snowfall probabilities from the National Blend of Models (note that the NBM is favoring the GFS outcome a tad more): Susanville: 15% for >2" and 25% for >1" South Lake Tahoe: 25% for >4" and 75% for >1" Reno: 15% for >2" and 45% for >1" Lovelock: 15% for >1" Mammoth Lakes: 15% for >4" and 70% for >1" If you didn't notice, the overall NBM trend has been down from yesterday in regards to total snow amounts. *Storm 2...Late Sunday into Tuesday: Another, but wetter system remains on the table with confidence increasing in another round of widespread snow chances across the region. As of now, the good news for us forecasters regarding this storm is that any precipitation that does take place will most likely be in the form of snow as snow levels are forecast to be below 4000 ft. None of this rain/snow line, pockets of warm air shenanigans...hopefully. Snow amounts vary greatly at this point in the game due to model discrepancy. Having said that, we feel confident enough to say that snow and travel disruptions are becoming more likely to start next week. -LaGuardia && .AVIATION... Strong northeast winds continue over the Sierra with 100+ kt wind gusts over the crest. Turbulence and LLWS will continue in the Sierra valleys with it worst around Lake Tahoe (KTRK/KTVL). Wind gusts at the terminals generally to 25 kts, but locally stronger at KTVL at 40-45 kts. Expect the worst conditions to continue through 18Z with gradual improvement thereafter. Quiet VFR conditions Wed and Thur before another upper low drops in Friday into Saturday with some MVFR CIGS/VIS possible in -SHSN. Some runway accumulations are possible, but which locations to be favored is unknown as the system is small. X && .REV Watches/Warnings/Advisories... NV...High Wind Warning until 7 PM PST this evening NVZ002. CA...High Wind Warning until 7 PM PST this evening CAZ071>073. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Local storm report, Jan 19, 10:15 AM PST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1015 AM PST TUE JAN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 AM NON-TSTM WND GST 2 S MAMMOTH MOUNTAIN 37.63N 119.03W
01/19/2021 M108 MPH MONO CA MESONET
MESONET STATION MTH03 1.7 S MAMMOTH MOUNTAIN
(MAMMOTH).
0120 AM NON-TSTM WND GST 1 ESE MOUNT ROSE SUMMIT 39.31N 119.88W
01/19/2021 M79 MPH WASHOE NV MESONET
MESONET STATION SLIDE 0.9 E MOUNT ROSE
SUMMIT (DRI).
1014 PM NON-TSTM WND GST 8 WSW WADSWORTH 39.59N 119.43W
01/18/2021 M75 MPH WASHOE NV MESONET
MESONET STATION DBYNV I-80 AND DERBY DAM.
0500 AM NON-TSTM WND GST 3 SE DOLLAR POINT 39.16N 120.07W
01/19/2021 M47 MPH PLACER CA MESONET
MESONET STATION JPL04 3.1 SE DOLLAR POINT
(JPLNASA).
1240 AM NON-TSTM WND GST 1 E LOYALTON 39.68N 120.22W
01/19/2021 M45 MPH SIERRA CA MESONET
MESONET STATION LIB22 CEM41-GARAGE PIT RD.
1053 PM NON-TSTM WND GST 3 N MEYERS 38.90N 120.00W
01/18/2021 M44 MPH EL DORADO CA ASOS
ASOS STATION KTVL SOUTH LAKE TAHOE AP.
0414 AM NON-TSTM WND GST 2 NNE ZEPHYR COVE 39.02N 119.94W
01/19/2021 M42 MPH DOUGLAS NV MESONET
MESONET STATION SKYN2 SKYLAND.
1240 AM NON-TSTM WND GST 5 SE TOMS PLACE 37.51N 118.64W
01/19/2021 M41 MPH MONO CA MESONET
MESONET STATION SE392 5.1 SE TOMS PLACE
(SCE).
0850 AM NON-TSTM WND GST 1 SSE SOUTH LAKE TAHOE 38.92N 119.97W
01/19/2021 M40 MPH EL DORADO CA MESONET
MESONET STATION LIB19 MEY3500-STPD OFFICE.
1050 PM NON-TSTM WND GST 1 NNE HOLBROOK JUNCTION 38.75N 119.54W
01/18/2021 M40 MPH DOUGLAS NV MESONET
MESONET STATION NV020 NORTH TOPAZ LAKE.
0955 AM NON-TSTM WND GST 11 SSW SAND MOUNTAIN 39.16N 118.48W
01/19/2021 M39 MPH CHURCHILL NV MESONET
MESONET STATION GHG44 GLENDALE-GRANDVIEW.
0740 AM NON-TSTM WND GST 4 NW SPANISH SPRINGS 39.67N 119.77W
01/19/2021 M38 MPH WASHOE NV MESONET
MESONET STATION DESN2 DESERT SPRINGS.
1220 AM NON-TSTM WND GST 1 WNW FLORISTON 39.40N 120.03W
01/19/2021 M37 MPH NEVADA CA MESONET
MESONET STATION LIB21 WSH201-FLORISTON.
0150 AM NON-TSTM WND GST 4 S BECKWOURTH 39.76N 120.37W
01/19/2021 M36 MPH PLUMAS CA MESONET
MESONET STATION LIB10 4.2 S BECKWOURTH
(LIBERTY).
0340 AM NON-TSTM WND GST HEAVENLY VALLEY 38.97N 119.89W
01/19/2021 M35 MPH DOUGLAS NV MESONET
MESONET STATION NV027 SOUTH DAGGETT PASS.
&&Nearby
Blowing Dust Advisories in Nevada, 2021Blowing Dust Advisories in California, 2021Every blowing dust advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.